I'm a 46 yr old male and my prostate is normal sized and PSA level is low (1.4). I had a recent bladder void test and it was fine. The problem is that I have frequent urges to urinate when I am sleeping but not when I am awake. I will have the urge to urinate 2-6 times during the night with classic enlarged prostate symptoms. It is hard to get the stream started, the stream is broken and the urine volume is only a couple of ounces. During the day, I am fine and have no problems. In fact, if I wake up in the morning with the urge to urinate and then start my morning routine, within 5-10 minutes, the urge is gone and I won't have to urinate for 1-2 hours later. My urologist put me on Detrol LA a few weeks ago and it has only marginally helped. It has made it harder to get the stream started at night.
There are two other things that should be mentioned. The first is that I am a side-sleeper. Does curling up in the fetal position cause pressure on the prostate that can get relieved in 10-15 minutes? The other is that I have been diagnosed with epilepsy my entire life. I am fortunate because it has been well controlled by medications. I am currently on 450 mg of Lamictal and 500 mg of Topomax per day. Can these meds, or my prior meds (Tegretol, dilanton, mysoline, etc.) be part of the problem? Topomax is a bit of a dilemma. As you know, the risk of kidney stones is 4 times higher so I should drink more fluids but that worsens the frequent urination problem.
What could be the cause of this problem and a possible solution?
Sleeping position is not a common cause of prostate symptoms. The easiest way to detect problems would be for a urologist to evaluate via a digital rectal exam.
Increased fluid intake can indeed lead to urinary frequency. Side effects of the various medications may also lead to the urinary symptoms as well.
Imaging the prostate with a transrectal ultrasound can be discussed with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.